Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 29, NWS Goodland, KS

July 5, 2019Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 5, 2019, 10:21 PM MDT for Cheyenne County, Colorado. It was in force for 106 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2019, 10:21 PM MDT (04:21 UTC)
Expired
Jul 6, 2019, 12:07 AM MDT
In force
106 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 10:30 PM MDTHEAVY RAIN 1.922 S Firstview, CO1.92 INCHES OF RAINFALL IN LESS THAN ONE HOUR.
Jul 5, 11:01 PM MDTHEAVY RAIN 2.362 S Firstview, COTHE RAINFALL TOTAL IS NOW OVER A 90 MINUTE PERIOD SINCE AROUND 930 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1859 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1778 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.6
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted.

969 
WGUS53 KGLD 060421
FFWGLD
COC017-060715-
/O.NEW.KGLD.FF.W.0029.190706T0421Z-190706T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1021 PM MDT Fri Jul 5 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Central Cheyenne County in east central Colorado...

* Until 115 AM MDT.

* At 1021 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Cheyenne Wells and Firstview. 

This includes Highway 385 between mile markers 139 and 160.
 
LAT...LON 3897 10230 3866 10231 3864 10276 3895 10280

$$

JN
3 follow-up statements
253 
WGUS73 KGLD 060445
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1045 PM MDT Fri Jul 5 2019

COC017-060715-
/O.CON.KGLD.FF.W.0029.000000T0000Z-190706T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
1045 PM MDT Fri Jul 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR
CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 1042 PM MDT, gauge reports indicated thunderstorms were producing
heavy rain over the warned area.  Flash flooding is expected to 
begin shortly or is already occurring. 

Heaviest rain that has fallen are areas south and west of Firstview. 
1.92 inches of rain has fallen from a report 2 miles south of 
Firstview on state road 34.

Some locations that will experience flooding include...
Cheyenne Wells and Firstview. 

This includes Highway 385 between mile markers 139 and 160.
 
LAT...LON 3897 10230 3866 10231 3864 10276 3895 10280

$$

JN
617 
WGUS73 KGLD 060450
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1050 PM MDT Fri Jul 5 2019

COC017-060715-
/O.CON.KGLD.FF.W.0029.000000T0000Z-190706T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
1050 PM MDT Fri Jul 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR
CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 1048 PM MDT, gauge reports indicated thunderstorms were producing
heavy rain over the warned area.  Flash flooding is expected to begin
shortly or is already occurring.

Besides Highway 40...the following county roads will be affected:

County Road 34...36...38...25 through 31...as well as roads 
M...J...R and T.

Some locations that will experience flooding include...
Cheyenne Wells and Firstview. 

This includes Highway 385 between mile markers 139 and 160.
 
LAT...LON 3897 10230 3866 10231 3864 10276 3895 10280

$$

JN
220 
WGUS73 KGLD 060607 RRA
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1207 AM MDT Sat Jul 6 2019

COC017-060617-
/O.CAN.KGLD.FF.W.0029.000000T0000Z-190706T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
1207 AM MDT Sat Jul 6 2019

...THE FLASH FLOOD WARNING FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3897 10230 3866 10231 3864 10276 3895 10280

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 9:58 PM MDT, 23 minutes earlier.

Area forecast discussion, Jul 5, 9:58 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
958 PM MDT Fri Jul 5 2019

.UPDATE...
Issued at 958 PM MDT Fri Jul 5 2019

Have updated forecast to remove Yuma county from the ongoing
Severe Thunderstorm Watch...and to extend Kit Carson and Cheyenne
counties in Colorado until 06z Saturday. Local radar currently
showing a developing line of showers/thunderstorms forming from
an outflow boundary from the SE.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 345 PM MDT Fri Jul 5 2019

Overview: The Tri-State area will remain on the N/NW periphery of
an upper level ridge, on the S/SE fringe of the westerlies. An
atypically moist airmass will persist over the region,
characterized by surface dewpoints in the 60s and PWAT values
ranging from 1.00-1.50" (west-east). 20Z surface observations show
a weak surface low in southwest Kansas -- and a thermal/moisture
boundary (reinforced by early morning convection and lingering
stratus) extending SW-NE from southwest Kansas into central
Kansas, roughly from Syracuse-Ness City-Hays.

Today-Tonight: With the Tri-State area situated on the N/NW
periphery of a ridge aloft and no clear evidence of a small
amplitude wave upstream in SW flow aloft, little in the way of
upper forcing is anticipated. Forcing will most likely be tied to
(1) low-level convergence invof the aforementioned sfc surface and
thermal/moisture boundary and (2) weak H85-H7 warm advection.
Rich low-level moisture (H85 dewpoints 16-18C) beneath a
pronounced elevated mixed layer (8-8.5 C/km H7-H5 LR) will
maintain moderate to strong instability across the region, with
MLCAPE values as high as 4000-4500 J/kg south of I-70 at peak
heating. Although southwest flow aloft weakens with
southern/eastern extent into Kansas -- deep-layer shear on the
order of 25-35 knots may well be sufficient for supercells --
particularly in the presence of strong instability. One or two
scenarios may unfold this aft/eve: (1) convection may develop over
east/southeast portions of the area (Greeley-Wichita-Gove-Graham-
Norton counties) invof the sfc low /TMB/ between 21-00Z and (2)
convection emanating from the CO Front Range/Raton Mesa may
propagate downstream into eastern Colorado (and perhaps extreme
western Kansas) this evening (00-06Z). Primary convective hazards
this afternoon appear to be large hail (golf ball to tennis ball)
and damaging winds (up to ~75 mph). Although the severe weather
threat should wane within a few hours after sunset -- sufficient
instability will be present to maintain ongoing convection and/or
additional development overnight.

Sat-Sat Night: With little/no change in the synoptic pattern,
expect sensible weather conditions similar to today. Forecast
specifics will highly depend upon mesoscale features, which, in
turn -- will depend upon convective evolution tonight/Saturday
morning.

.LONG TERM...(Sunday through Friday)
Issued at 1231 PM MDT Fri Jul 5 2019

The wet pattern that started in the short term, will continue
through the long term period. Sunday through Friday, we will see
chances for showers and storms each afternoon and evening. For the
start of the long term period SPC currently has us in a general
thunderstorm area on Sunday, but expecting our area to be brought up
to a higher risk within the next two days. Threats include hail and
strong winds. For Monday onward, still expecting several surface
disturbances to move across the area, which will create the needed
forcing to generate convection in the afternoon hours.

Monday into Tuesday this surface disturbance will be in the form of
a warm front. This will help push our temperatures a little warmer
with highs in the upper 80s on Monday followed by highs in the low
to mid 90s on Tuesday. Severe weather is not expected at this time.

The warm front on Monday will be a precursor to a weak cold front
traversing our area Tuesday night into Wednesday. Daily highs on
Wednesday will only slightly drop back down into the upper 80s and
lower 90s, but come Thursday, they will bounce right back up into
the 90s continuing through Friday. Severe weather is not expected at
this time.

While confidence is good on daily afternoon thunderstorms, Sunday
through Friday, location of development is still in disagreement
with latest guidance. Placement of convective initiative will depend
entirely on where surface boundaries set up, so went with national
blend for pops in the extended.

Lastly, overnight lows will range every night from the upper 50s
to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 508 PM MDT Fri Jul 5 2019

Scattered thunderstorms are expected across the region tonight,
with best chances probably at KGLD. Confidence remains low,
however, as storms will be tied to mesoscale processes and
difficult to pin down locations. Overnight, patchy fog will
develop with persistent low level easterly flow in a moist air
mass. KMCK, in the river valley, seems more likely to see flight
category reductions due to the fog than KGLD, where there is lower
confidence. For Saturday afternoon, scattered thunderstorms will
develop once again, but not enough confidence in timing or
locations to include in either TAF at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...VINCENT
LONG TERM...EV
AVIATION...024
Hazardous weather outlook, Jul 5, 10:00 PM MDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1000 PM MDT Fri Jul 5 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070400-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1000 PM MDT Fri Jul 5 2019 /1100 PM CDT Fri Jul 5 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch remains in effect until midnight MDT for
Kit Carson and Cheyenne counties in Colorado.

Isolated severe thunderstorms capable of producing golf ball to
tennis ball size hail and damaging wind gusts up to 75 mph will be
possible.

Isolated flash flooding cannot be ruled out, particularly in areas
that may have received heavy rainfall during the past 24 hours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Isolated severe thunderstorms will be possible Saturday afternoon
and evening, primarily in eastern Colorado and extreme western
Kansas between 5 pm and 11 pm MDT.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe weather to the
National Weather Service in Goodland via social media or by calling
the weather spotter hotline at 1-800-272-7811.

In the hours before

Special weather statement, Jul 5, 6:12 PM MDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
712 PM CDT Fri Jul 5 2019

KSZ015-016-060030-
Sheridan KS-Graham KS-
712 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND
SOUTHWESTERN GRAHAM COUNTIES UNTIL 730 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Quinter, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saint Peter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.

LAT...LON 3913 10008 3913 10029 3924 10021 3923 10003
TIME...MOT...LOC 0012Z 290DEG 14KT 3917 10019

AW
Special weather statement, Jul 5, 7:29 PM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
829 PM CDT Fri Jul 5 2019

KSZ004-016-060145-
Norton KS-Graham KS-
829 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON AND
NORTHEASTERN GRAHAM COUNTIES UNTIL 845 PM CDT...

At 829 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Edmond to 8 miles south of
Logan. Movement was east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Edmond and Densmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3946 9978 3965 9987 3965 9963 3957 9963
      3957 9960 3947 9960
TIME...MOT...LOC 0129Z 287DEG 10KT 3954 9974 3954 9959

AW
Special weather statement, Jul 5, 9:34 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
934 PM MDT Fri Jul 5 2019

COZ092-060400-
Cheyenne County CO-
934 PM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 1000 PM MDT...

At 933 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Cheyenne Wells to 7 miles
northwest of Eads. Movement was northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cheyenne Wells, Kit Carson and Firstview.

This includes Highway 385 between mile markers 136 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3892 10276 3892 10216 3861 10232 3862 10295
TIME...MOT...LOC 0333Z 218DEG 16KT 3880 10253 3858 10284

024
Special weather statement, Jul 5, 10:03 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
1003 PM MDT Fri Jul 5 2019

COZ092-060430-
Cheyenne County CO-
1003 PM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 1030 PM MDT...

At 1003 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Cheyenne Wells to 9 miles
southeast of Kit Carson. Movement was northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cheyenne Wells, Kit Carson, Firstview and Arapahoe.

This includes Highway 385 between mile markers 136 and 169.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Colorado.

LAT...LON 3904 10265 3905 10207 3861 10226 3862 10293
TIME...MOT...LOC 0403Z 240DEG 20KT 3890 10234 3866 10268

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:34 PM MDTSpecial Weather StatementGLDCheyenne26 min
Jul 5, 10:03 PM MDTSpecial Weather StatementGLDCheyenne27 min
Jul 5, 10:31 PM MDTSpecial Weather StatementGLDCheyenne29 min
Jul 5, 11:27 PM MDTFlash Flood WarningGLDCheyenne40 min
Jul 6, 12:12 AM MDTAreal Flood WarningGLDCheyenne5 hr
Jul 6, 2:05 AM MDTSpecial Weather StatementGLDYuma55 min
Jul 6, 2:52 AM MDTSpecial Weather StatementGLDKit Carson53 min
Jul 6, 3:47 AM MDTSpecial Weather StatementGLDCheyenne58 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.